Hail, Otero
- When
- June 4, 11:32 AM MST
- Where
- Otero County, 9.57 mi NW of Mayhill
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.994, -105.564
Upper low was moving into southeastern Arizona with moderately deep low level moisture pushing west toward the Rio Grande. A disturbance in the southwest flow across the Borderland helped to fire off thunderstorms across northern Otero county into northern Dona Ana county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
Upper low was moving into southeastern Arizona with moderately deep low level moisture pushing west toward the Rio Grande. A disturbance in the southwest flow across the Borderland helped to fire off thunderstorms across northern Otero county into northern Dona Ana county. Everything from severe hail to a flash flood and tornado were reported with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 4, 2:31 AM MST, 9 hours 1 minute earlier.
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 331 AM MDT Tue Jun 4 2019 .SYNOPSIS... Moist unstable air will continue to flow into southern New Mexico and west Texas while a low pressure system moves across the region. This weather pattern will generate showers and thunderstorms over much of the Borderland this afternoon and tonight. A few storms may produce large hail...strong damaging winds and heavy rains with possible flash flooding. Westerly winds and high pressure aloft will result in drier weather with very warm above normal temperatures Wednesday through the coming weekend. && .DISCUSSION... One more day of active and possibly dangerous weather expected for southern New Mexico and west Texas. A large area of low pressure at the surface was covering the southwestern United States this morning with an associated trough axis extending through southwestern New Mexico. The surface trough will combine with high pressure to the east to sustain low level south to southeast winds over much of the CWA today with continued inflow of moist unstable air at least into the eastern half of the region. Thus expect dewpoints above 50 and precipitable water amounts around .75 to 1 inch for areas east of the Rio Grande contributing to 1000 to 2000 J/kg CAPE's by early afternoon. Upper low will drift to the east northeast this afternoon and tonight with center entering southwest New Mexico around 12z Wednesday. Approach of system will induce increasing dynamic upward motion via differential PVA. Low level forcing is also expected due to surface heating plus convergence along surface trough. Thus deep convection is anticipated again this afternoon and this evening. South to southwest winds around 40 kt will provide strong deep layer vertical shear for updraft enhancement and even mid level rotation while wet bulb zero heights will be mostly below 9000 feet while DCAPE's exceed 1200 J/kg. These factors indicate a few storms may produce large hail...strong damaging winds and heavy rains. Upper low will move across the CWA Wednesday with low level winds becoming westerly in the process. This will transport drier air into the region diminishing thunderstorm coverage. Low and mid level west to northwest winds plus passing upper ridge will then produce dry weather with very warm above normal temperatures Thursday through Sunday. Sufficient moisture may flow into the region for a few storms next Monday and Tuesday. && .AVIATION...valid 04/12z-05/12z. Areas of MVFR or IFR ceilings and visibility in showers and thunderstorms with several storms producing large hail and wind gusts to 60 kts. Most of the storms will occur from 18z until 06z. Otherwise VFR conditions expected with skies SCT-BKN050-100. Wind speeds around 10 to 20 kts outside of thunderstorms. && .FIRE WEATHER... Moist unstable air will continue to flow into southern New Mexico and west Texas while a low pressure system moves across the region. This weather pattern will generate showers and thunderstorms over much of the Borderland this afternoon and tonight. A few storms may produce large hail...strong damaging winds and heavy rains with possible flash flooding. Westerly winds and high pressure aloft will result in drier weather with very warm above normal temperatures Wednesday through the coming weekend. Wind speeds around 15 to 25 mph may produce near Red Flag conditions Thursday. && .PRELIMINARY POINT TEMPS/POPS... El Paso 89 65 90 66 / 50 40 0 0 Sierra Blanca 83 59 83 59 / 60 60 20 0 Las Cruces 87 58 87 60 / 40 40 0 0 Alamogordo 88 60 88 59 / 50 50 20 0 Cloudcroft 64 45 64 44 / 60 60 30 10 Truth or Consequences 88 60 87 60 / 40 40 20 0 Silver City 80 54 80 56 / 20 30 30 0 Deming 89 57 89 59 / 40 30 0 0 Lordsburg 87 56 87 58 / 20 20 0 0 West El Paso Metro 88 65 90 66 / 50 40 0 0 Dell City 88 60 89 60 / 60 60 20 0 Fort Hancock 89 64 92 64 / 60 60 0 0 Loma Linda 82 63 84 63 / 60 50 0 0 Fabens 89 65 91 65 / 50 40 0 0 Santa Teresa 88 60 89 61 / 40 40 0 0 White Sands HQ 88 66 88 66 / 50 40 0 0 Jornada Range 87 57 87 57 / 40 40 0 0 Hatch 89 57 90 59 / 40 40 0 0 Columbus 89 62 90 63 / 40 30 0 0 Orogrande 87 62 87 61 / 50 40 0 0 Mayhill 74 50 74 49 / 60 60 30 10 Mescalero 74 49 74 48 / 60 60 30 10 Timberon 72 47 72 46 / 60 60 30 10 Winston 82 47 80 48 / 40 40 30 0 Hillsboro 86 56 86 57 / 40 40 30 0 Spaceport 87 55 87 56 / 40 40 20 0 Lake Roberts 80 48 81 49 / 40 30 30 0 Hurley 83 52 83 54 / 40 30 10 0 Cliff 86 46 88 48 / 20 20 20 0 Mule Creek 82 52 83 55 / 20 20 20 0 Faywood 84 55 84 57 / 40 30 20 0 Animas 88 55 89 57 / 20 20 0 0 Hachita 88 54 87 56 / 20 20 0 0 Antelope Wells 87 56 87 58 / 20 20 0 0 Cloverdale 82 55 82 57 / 20 10 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 05 Rogash
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 1133 AM MDT Tue Jun 4 2019 NMZ407-409>417-TXZ418>424-051745- Southwest Desert/Mimbres Basin-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1133 AM MDT Tue Jun 4 2019 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Our weather pattern has changed little in the last 24 hours, so we will again see a threat for strong to severe thunderstorms this late afternoon into the evening. Main threats will be large hail (greater than an inch) and strong winds of 50+ mph. Best chances for severe weather will be east of the Rio Grande, but I can't rule out strong storm west of the river either. The threat of severe weather will move out of the area by 9 PM. .DAYS TWO THROUGH SEVEN...Wednesday through Monday We will be dryer and a little cooler on Wednesday with just a slight chance for thunderstorms in area mountains. For the end of the week into Saturday we will be warm and dry. For Sunday and Monday we will see a slight chance for rain east of the Rio Grande. .SPOTTER INFORMATION STATEMENT... Spotters may be required to report large hail sizes and wind gusts to the office via our 800 spotter number or via Twitter using our office name @NWSElPaso NMZ401>406-408-051745- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Eastern Black Range Foothills- 1133 AM MDT Tue Jun 4 2019 This Hazardous Weather Outlook is for portions of southwest New Mexico. .DAY ONE...This Afternoon and Tonight Slight chance of showers and thunderstorms ending near sunset. .DAYS TWO THROUGH SEVEN...Wednesday through Monday We will be dryer and a little cooler on Wednesday with just a slight chance for thunderstorms in area mountains. For the end of the week into Saturday we will be warm and dry. For Sunday and Monday we will see a slight chance for rain east of the Rio Grande. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement
National Weather Service El Paso TX
1156 AM MDT Tue Jun 4 2019
NMZ414>417-041845-
Otero Mesa NM-West Slopes Sacramento Mountains Below 7500 Feet NM-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
1156 AM MDT Tue Jun 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTERO COUNTY UNTIL
1245 PM MDT...
At 1156 AM MDT, Doppler radar was tracking a strong thunderstorm near
Elk Silver, moving northeast at 20 mph.
Half inch hail and winds in excess of 45 mph will be possible with
this storm.
Storms are expected to continue and strengthen into the afternoon.
Locations impacted include...
Timberon, Mescalero, Sacramento, Lake Mescalero, Cloudcroft, Mayhill,
Silver Lake, Weed, Elk Silver, Apache Summit, Sixteen Springs, Hay
Canyon, Cox Canyon, Dry Canyon, Benson Ridge, Soldier Canyon and
Bluff Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3339 10573 3330 10572 3331 10532 3296 10532
3296 10535 3265 10535 3263 10577 3339 10576
TIME...MOT...LOC 1756Z 217DEG 21KT 3309 10556
DHUYVETTERSpecial Weather Statement
National Weather Service El Paso TX
1219 PM MDT Tue Jun 4 2019
NMZ402-041900-
Southern Gila Highlands/Black Range NM-
1219 PM MDT Tue Jun 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIERRA COUNTY UNTIL
100 PM MDT...
At 1219 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Chloride, moving north at 10 mph.
Half inch hail and winds in excess of 45 mph will be possible with
this storm.
Locations impacted include...
Poverty Creek and Chloride.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3347 10760 3330 10768 3332 10786 3348 10787
3348 10761
TIME...MOT...LOC 1819Z 190DEG 10KT 3338 10777
DHUYVETTERThe Holloman AFB radar (KHDX), 53 km away, was scanning. The volume nearest the first event began at 18:34 UTC.
2 hail, 2 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.
Storm survey showed a mobile home was completely destroyed with 3 other residences receiving moderate damage due mainly to flying debris. Several out buildings including sheds and barns were either completely destroyed or heavily damaged. One out building was shifted off it's foundation and moved approximately 9 feet north. A metal silo used for storage was lifted off it's foundation and traveled airborne for approximately 400 feet before striking one of the residential structures.
The Alamogordo AWOS recorded a peak gust of 66 mph.
Social media report of 59 mph 2 miles north of Alamogordo.
Water was shown running over Riata Road coming out of Rancheria Canyon near Alamogordo.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2019Every state in 2019This day in weather historyThe tornado archive for New Mexico, 2019Warnings in New Mexico, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836779, 836793, 836776, 836778, 836777, 836775.